Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 224, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 2, 2017, 10:21 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2017, 10:21 PM CDT (03:21 UTC)
- Expired
- May 2, 2017, 11:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 7 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:53 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 2, 8:53 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion...UPDATED National Weather Service Norman OK 853 PM CDT Tue May 2 2017 .UPDATE... Showers/storms continue to develop in SW KS and the OK/TX Panhandles. This activity is expected to affect NW portions of the fa over the next couple of hours. Showers/storms are expected to increase and spread east as more lift associated with a shortwave moves into the area. Warm front extends from SW into Central portions of OK right now. Current thoughts are that the highest chances for showers/storms this evening into the overnight hours will remain north of the front so basically north of I-40. Cold front is still expected to move across the region overnight into Wednesday morning. Highest rain chances will shift east Wednesday morning, with increasing chances in parts of south central and southeast OK when the cold front interacts with some better moisture. Made some adjustments to the PoPs/Wx grids to confine higher chances north of I-40. Also made adjustments to other grids to show current trends. Some severe storms still remain possible into the overnight hours, primarily over portions of northern Oklahoma. && .PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/ AVIATION... 03/00Z TAFs. Little change from previous iteration of aviation forecast. Primary impacts from TSRA and IFR conditions overnight and much of tomorrow will be over northern Oklahoma terminals. MVFR cigs will be widespread after 09Z through at least 18Z with some improvement thereafter. As surface cyclone intensifies and cold front surges over terminals late tonight, strong and gusty north winds will take over after 12Z and continue through the day tomorrow. PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/ DISCUSSION... A shortwave trough moving across the Rockies this afternoon will amplify as it approaches the southern/central Plains tonight. Ahead of the trough, modest moisture return has occurred across much of southern Oklahoma and western north Texas. Most model sounding suggest that a capping inversion will prevent thunderstorm development through the daylight hours, however, a storm or two may develop, especially where near surface moisture can pool near a warm front. Better chances for scattered to widespread showers and thunderstorms will begin after 2-3z as 85h-7h winds increase, especially across the northern third of Oklahoma. Perhaps better coverage will be in southern Kansas along and near a 7h trough axis. Elevated instability should be sufficient for few strong to perhaps severe storms with a risk of heavy rainfall too. As the trough continues south and east, better chances for scattered to widespread showers and storms will be across south central and southeastern Oklahoma, where moisture return will continue to increase. Wednesday afternoon and early evening, widely scattered showers/perhaps storms will continue to develop under partly to mostly cloudy skies. The trough will move east of Oklahoma late Wednesday into Thursday. This will bring an extended period of dry weather with near average temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 55 61 46 68 / 30 50 20 10 Hobart OK 53 63 46 70 / 20 20 10 10 Wichita Falls TX 61 71 49 72 / 10 20 10 10 Gage OK 50 60 43 68 / 80 40 10 0 Ponca City OK 51 58 44 68 / 100 60 20 10 Durant OK 61 70 47 69 / 20 60 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/11
Hazardous weather outlook, May 2, 8:03 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 803 PM CDT Tue May 2 2017 OKZ004>048-050>052-TXZ083>090-040115- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 803 PM CDT Tue May 2 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of northern Oklahoma tonight. Location... The slight risk area extends north of a line from Cheyenne to Kingfisher to Perry Oklahoma. Timing... The most likely time for severe thunderstorms will be through 2 AM. Impacts... Large hail up to the size of half dollars and damaging wind gusts around 60 mph will be possible. Discussion... Scattered showers and thunderstorms are expected to develop this evening and overnight, mainly across the northern half of Oklahoma. A few of these storms could become severe with large hail and damaging wind the main concerns. .Heavy Rainfall... Thunderstorms that occur tonight will have the potential to produce heavy rainfall, resulting in isolated flooding along and north of I40. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances will continue Wednesday, a few strong to marginally severe storms will be possible Wednesday morning across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, May 2, 9:45 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
945 PM CDT TUE MAY 2 2017
OKZ006-007-011-012-030315-
Major OK-Garfield OK-Alfalfa OK-Grant OK-
945 PM CDT TUE MAY 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Major...northwestern
Garfield...southern Alfalfa and southwestern Grant Counties Until
1015 PM CDT...
AT 943 PM CDT, a strong thunderstorm was located near Cleo Springs,
moving east-northeast at 35 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Locations impacted include...
Helena, Cleo Springs, Goltry, Aline, Hillsdale and Carrier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3670 9790 3648 9788 3637 9849 3649 9854
3651 9853
TIME...MOT...LOC 0243Z 259DEG 30KT 3644 9841
11Special weather statement, May 2, 10:09 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1009 PM CDT TUE MAY 2 2017 OKZ005-006-030345- Alfalfa OK-Woods OK- 1009 PM CDT TUE MAY 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southern Alfalfa and east central Woods Counties Until 1045 PM CDT... AT 1007 PM CDT, a strong thunderstorm was located 5 miles west of Aline, moving east at 45 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3662 9811 3647 9861 3657 9866 3684 9811 TIME...MOT...LOC 0307Z 248DEG 40KT 3653 9855 11
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:45 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 2, 10:09 PM CDT | Special Weather Statement | OUN | Alfalfa | 36 min |
| May 2, 10:17 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 43 min |
| May 2, 10:24 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 36 min |
| May 2, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 39 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 52 min |
| May 2, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 45 min |
| May 2, 11:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 2, 11:30 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| May 2, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 52 min |
| May 2, 11:45 PM CDT | Special Weather Statement | OUN | Grant | 30 min |
| May 2, 11:54 PM CDT | Special Weather Statement | OUN | Noble | 21 min |
| May 3, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 45 min |
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 53 min |
| May 3, 1:04 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 56 min |
| May 3, 1:07 AM CDT | Severe Thunderstorm Warning | OUN | Kay | 53 min |
| May 3, 1:10 AM CDT | Special Weather Statement | OUN | Woodward | 35 min |
| May 3, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| May 3, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 49 min |
| May 3, 3:06 AM CDT | Areal Flood Advisory | OUN | Grant, Kay | 4 hr |
| May 3, 3:17 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield | 4 hr |
| May 3, 7:00 AM CDT | Special Weather Statement | OUN | Coal | 45 min |
| May 3, 7:43 AM CDT | Special Weather Statement | OUN | Coal | 17 min |
| May 3, 7:57 AM CDT | Special Weather Statement | OUN | Atoka | 48 min |
| May 3, 9:26 AM CDT | Special Weather Statement | OUN | Marshall | 49 min |
| May 3, 10:35 AM CDT | Special Weather Statement | OUN | Bryan | 40 min |
| May 3, 11:14 AM CDT | Special Weather Statement | OUN | Bryan | 31 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OUN | Foard | 24 min |
| May 3, 6:46 PM CDT | Special Weather Statement | OUN | Knox | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.